Alert archive / Missouri / Tornado Warnings in 2009

Tornado Warning 54, NWS Paducah, KY

June 15, 2009Ripley County, Missouri

NWS Paducah, KY issued this tornado warning at Jun 15, 2009, 2:12 PM CDT for Ripley County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2009, 2:12 PM CDT (19:12 UTC)
Expired
Jun 15, 2009, 3:00 PM CDT
In force
48 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Ripley County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 10:34 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3093 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 15, 12:31 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 15, 12:31 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CDT MON JUN 15 2009

.UPDATE...

UPDATED AVIATION DISCUSSION FOR 18Z TAFS

&&

.PREV DISCUSSION... /ISSUED 632 AM CDT MON JUN 15 2009/

UPDATE...
NOW THAT CONVECTIVE SCENARIO HAS EVOLVED...WE FEEL MORE CONFIDENT
BASED ON RADAR TRENDS AND COVERAGE PATTERN...RAISING POPS CONSIDERABLY
FOR THIS MORNING ESPECIALLY ACROSS PORTIONS OF SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS. RAISED THEM A TAD AS WELL INTO FAR WEST
KENTUCKY ALONG THE SOUTHERN EXTENT OF CONVECTION. WILL LEAVE
AFTERNOON POPS AS THEY WERE...MORE INTO THE SCATTERED CATEGORY DUE
TO UNCERTAINTY. PUBLIC PRODUCTS WERE UPDATED AND SENT. GRIDS
UPDATED AS WELL.

.NOLES..

DISCUSSION... /ISSUED 214 AM CDT MON JUN 15 2009/
MODEL AND POP CHALLENGES CONTINUE. NUMERICAL POPS ARE EXCEPTIONALLY
HIGH AGAIN TODAY. THEY WERE TOO HIGH YESTERDAY FOR MORE THAN 1/2 OF
THE AREA. AND...AGAIN WE FACE QUESTIONS REGARDING INSTABILITY DUE
TO CONSIDERABLE MID AND HIGH DEBRIS COMING IN FROM THE PLAINS.
YESTERDAY...AND LAST FRIDAY OUR CONVECTIVE POTENTIAL WAS SLIGHTLY
SQUELCHED BY CONVECTIVE DEBRIS CLOUDS. SO IN A NUTSHELL...PLAN ON
USING MID CHANCE POPS...AND COVERAGE TERMINOLOGY...AS A SAFE
MIDDLE OF THE ROAD APPROACH. OUR POPS ARE BELOW GFS/NAM MOS.
HOWEVER WE ARE USING COVERAGE TERMINOLOGY TO IMPLY WE ARE
CONFIDENT THAT CONVECTION WILL BE ABOUT THE AREA TODAY. THE DAY
SHIFT CAN ADJUST ACCORDINGLY ONE DIRECTION OR THE OTHER. SHOULD
SOMETHING CHANGE BEFORE PRESS TIME...WE CAN ALTER POPS.

CHANCES WILL GRADUALLY TRANSLATE NORTH AND EAST WITH TIME TONIGHT
THROUGH WEDNESDAY. SPC OUTLOOKS OUR AREA IN A SLIGHT RISK FOR
SEVERE STORMS BOTH TODAY AND TUESDAY. NAM...SREF SHOW GREATER
INSTABILITY ON TUESDAY. NO CHANGES MADE TO WEDNESDAY NIGHT AND
BEYOND. STILL LOOKS RATHER HOT AND MUGGY ESPECIALLY THURSDAY AND
FRIDAY AS THE MID TROP RIDGE BUILDS IN. STILL A CHANCE OF
CONVECTION LATE FRIDAY INTO EARLY SATURDAY PER BOTH THE ECMWF AND
GFS 00Z RUNS. THE ASSOC FRONT WILL BRING TEMPS BACK DOWN TO
READINGS AT OR A LITTLE BELOW NORMS FOR THIS TIME OF YEAR OVER THE
REMAINDER OF THE WEEKEND.

NOLES..

AVIATION...
FOR 18Z TAFS...ATTEMPTED TO TIME SHOWER AND THUNDERSTORM ACTIVITY
ONGOING OVER THE AREA. STRONGER/SEVERE THUNDERSTORMS EXPECTED FOR
KCGI/KPAH LOCATIONS. SHOWERS WITH EMBEDDED THUNDERSTORMS EXPECTED
FOR KEVV/KOWB SITES...MAINLY THIS AFTERNOON. EXPECT MOST OF THE
ACTIVITY TO DIMINISH AROUND SUNSET...BUT ISOLATED SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVERNIGHT. NEXT THUNDERSTORM COMPLEX
WILL MOVE INTO SOUTHEAST MISSOURI AND WEST KENTUCKY AROUND 12Z.
LOCATION OF THUNDERSTORMS A BIG QUESTION FOR THAT PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PS/DRS
Hazardous weather outlook, Jun 15, 11:45 AM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1145 AM CDT MON JUN 15 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1145 AM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM PERRYVILLE MISSOURI...TO CARBONDALE ILLINOIS...TO
MADISONVILLE KENTUCKY.

STORMS WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
ARE POSSIBLE THIS AFTERNOON ACROSS THE AREA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH TONIGHT...ALTHOUGH
STORMS SHOULD GENERALLY REMAIN BELOW SEVERE LIMITS.

ANOTHER LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO FORM OVER
THE PLAINS TONIGHT AND THEN MOVE TOWARD SOUTHEAST MISSOURI AROUND SUNRISE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY APPEARS TO BE A SIMILAR SITUATION TO TODAY ALTHOUGH THE
LOCATION MAY BE FURTHER NORTH. THUNDERSTORMS EARLY IN THE MORNING
SHOULD INCREASE IN COVERAGE AND INTENSITY DURING THE DAY. THERE IS
SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY. THE PRIMARY HAZARDS
WILL BE STRONG WINDS AND HAIL. HEAVY RAIN IS POSSIBLE AS WELL.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EAST OF THE MISSISSIPPI
RIVER WEDNESDAY...THEN ANOTHER CHANCE LATE FRIDAY INTO EARLY
SATURDAY.

HOT...HUMID AIR IS FORECAST TO SPREAD ACROSS THE REGION THURSDAY
AND FRIDAY. MAXIMUM HEAT INDEX VALUES BOTH AFTERNOONS MAY BE AROUND
100 DEGREES. THIS WILL BE THE FIRST WAVE OF HEAT TO AFFECT THE
REGION THIS SEASON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED IN SOUTHEAST MISSOURI. OTHER SPOTTERS
IN THE OUTLOOK AREA SHOULD BE READY FOR ACTIVATION THIS AFTERNOON.
SPOTTERS WILL ALSO LIKELY BE NEEDED TUESDAY ACROSS THE ENTIRE REGION.

In the hours before

Special weather statement, Jun 15, 1:59 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
159 PM CDT MON JUN 15 2009

MOZ100-152000-
WAYNE-
INCLUDING THE CITIES OF...GREENVILLE AND WAPPAPELLO LAKE AREA
159 PM CDT MON JUN 15 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH NICKEL SIZE HAIL...AND STRONG WINDS 40 TO 50
MPH.  THIS STORM WAS LOCATED 5 MILES NORTHWEST OF GREENVILLE...MOVING
SOUTHEAST AT 20 MPH. THIS STORM HAS PREVIOUSLY SHOWN STRONG ROTATION
AND MAY DEVELOP A TORNADO IN A SHORT PERIOD OF TIME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY
TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:40 AM CDTSevere Thunderstorm WarningPAHWayne44 min
Jun 15, 11:11 AM CDTSevere Thunderstorm WarningPAHBollinger, Wayne35 min
Jun 15, 1:06 PM CDTTornado WarningPAHWayne54 min
Jun 15, 2:13 PM CDTFlash Flood WarningPAHCarter, Ripley, Wayne92 min
Jun 15, 2:39 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard51 min
Jun 15, 2:53 PM CDTTornado WarningPAHRipley37 min
Jun 15, 3:03 PM CDTFlash Flood WarningPAHButler3 hr
Jun 15, 3:11 PM CDTTornado WarningPAHButler34 min
Jun 15, 3:44 PM CDTFlash Flood WarningPAHRipley110 min

Nearby

Tornado Warnings in Missouri, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.